VIENNA—Erectile dysfunction (ED) may be a common adverse effect of thalidomide used to treat hematologic diseases, according to a study presented here at the 12th Congress of the European Hematology Association.
The finding is based on a study of 16 male patients who were receiving or had received the drug. Fourteen of the patients had myeloma.
Philip Murphy, MD, consultant hematologist at Beaumont Hospital in Dublin, Ireland, and his colleagues queried all patients about ED.
“In recent years, thalidomide, either singly or in combination, has become an important therapeutic agent in a number of medical disorders,” Dr. Murphy and his colleagues wrote in their poster presentation. “In particular, thalidomide has become a popular treatment for myeloma, initially in relapsed or refractory cases but also as first-line and maintenance therapy.”
Side effects such as birth defects, somnolence, constipation, rash, venous thromboembolic disease, and peripheral neuropathy have been widely reported, he continued. Impotence is also a complication of thalidomide in myeloma patients, but no data have been published on the incidence and outcome of this complication in hematology patients.
Fourteen of the men had myeloma, one had angioimmunoblastic lymphadenopathy, and one had massive inoperable abdominal hemangioma. ED severity was graded using version 2 of the National Cancer Institute Common Toxicity Criteria.
Five of the men said that they had ED before they had been diagnosed with myeloma and started any treatment, and another five men said they did not have ED during thalidomide therapy. ED developed in the other six patients within four weeks of starting thalidomide, and only two of the men had reported this side effect before being questioned about it by the study investigators. ED was classified as grade 3 in five cases. All six men also developed thalidomide- induced grade 1 peripheral neuropathy after a median of seven months of therapy.
One of two patients treated with sildenafil had a satisfactory response to treatment.
“The results from our small number of patients suggest that erectile dysfunction may be an extremely common side effect of thalidomide in male hematology patients,” Dr. Murphy’s group noted.
The investigators added that it is regrettable that this complication, “which might be regarded as quite important by some patients and their sexual partners,” is largely ignored by the hematology literature. A possible explanation may be that “potentially embarrassing questions about erectile dysfunction are not routinely asked at hematology review of these patients.”
Also, patients are not likely to volunteer such information, especially if they are having a favorable clinical response to thalidomide, they observed.